Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS North Platte, NE

June 18, 2001Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 18, 2001, 4:45 PM CDT for Custer County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 4:45 PM CDT (21:45 UTC)
Expired
Jun 18, 2001, 5:15 PM CDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:45 PM CDTHail 0.75Oconto, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2981 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS53 KLBF 182145
SVRLBF
NEC041-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 515 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF OCONTO...OR ABOUT 15 MILES
  SOUTHWEST OF BROKEN BOW...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  13 MILES SOUTH OF BERWYN AROUND 455 PM CDT
  9 MILES SOUTH OF ANSLEY AROUND 510 PM CDT
  6 MILES SOUTHWEST OF MASON CITY AROUND 515 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE WESTERVILLE...OCONTO AND
  CALLAWAY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH MAY CAUSE 
SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY.   WIND DAMAGE IS ALSO
LIKELY.  MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4126 10018 4106 10017 4106 9923 4150 9923

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:23 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 18, 2:23 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT MON JUN 18 2001

...FORECAST CHALLENGE TO BE POPS TONIGHT...

THE COLD FRONT WAS PROGRESSING SOUTHEAST AT 1 PM CDT THROUGH THE
NORTHWEST...TO NEAR AN ONL TO OGA LINE WITH A SURFACE PREFRONTAL
TROUGH EXTENDING ACROSS THE SOUTHWEST. MOISTURE REMAINS LIMITED WITH
12Z LBF SOUNDING DRY. SOME CLOUDS INCREASING BEHIND COLD FRONT INTO
THE NORTHWEST WITH VISIBLE SATELLITE IMAGERY SHOWING CUMULUS FIELD
FORMING IN THE NORTHEAST. RADAR MOSAIC QUIET WITH NO RETURNS OVER
FORECAST AREA.

MODELS IN GOOD AGREEMENT WITH FRONT TO PROGRESS SOUTHEAST WITH ETA
APPEARING A COUPLE HOURS FAST COMPARED TO FRONTS CURRENT POSITION.
WILL USE BLEND OF ETA AND AVN WITH DEGREE OF MOISTENING MAIN
CONSIDERATIONS FOR THUNDERSTORMS THIS EVENING.

BY 6 PM CDT THE COLD FRONT IS PROGGED TO BE SOUTHEAST OF THE
FORECAST AREA WITH COOLER AIR TO FILTER IN ON THE NORTH WINDS.
BEST FORCING WILL BE TO THE NORTH AND SOUTHEAST WITH AN ISOLATED
THUNDERSTORM POSSIBLE IN THE EXTREME SOUTHWEST OTHERWISE LOOKING
RATHER DRY TONIGHT AS HIGH PRESSURE RIDGES SOUTHEAST. COLD AIR
STRATOCUMULUS FORMING OVER WESTERN SOUTH DAKOTA WILL WILL SPREAD
INTO THE NORTHWEST BUT WITH THE LOSS OF HEATING THIS EVENING CLOUDS
SHOULD DISSIPATE WITH CLOUD SHIELD TO ASSOCIATED WITH H7 WAVE
TO CLIP THE NORTHEAST OTHERWISE PARTLY CLOUDY ACROSS THE WEST WITH
CLOUD DEBRIS FROM CONVECTION WHICH MAY FIRE OVER NORTHEAST COLORADO
TO SPREAD DOWNSTREAM WITH MOSTLY CLOUDY FOR THE EXTREME SOUTHWEST.
THREAT FOR PRECIP ENDS AFTER MIDNIGHT CDT IN THE EXTREME SOUTHWEST
WITH TEMPERATURES TO DROP TO NEAR AVN MOS GUIDANCES.

TUESDAY LOW LEVEL CONVERGENCE INCREASES TO THE SOUTH AS FRONT
PUSHES SOUTH AND WASHES OUT WITH A WEAK REFLECTION OF BOUNDARY
ACROSS KANSAS. FORCING GREATEST ACROSS SOUTHEAST NEBRASKA INTO
NORTHEAST KANSAS. UPSLOPE FLOW MOST PRONOUNCED TO THE SOUTH WITH
SOUTHERN TIER ZONES BROKE OUT FOR BLENDING WITH REMAINDER OF FORECAST
AREA UNDER INCREASING SUBSIDENCE AS SURFACE HIGH BUILDS SOUTHEAST.
USED BLEND OF GUIDANCES AS CLOUD COVERAGE WILL DETERMINE DEGREE OF
WARMING WITH EAST UPSLOPE FLOW TO KEEP READINGS ON THE COOL SIDE.

TUESDAY NIGHT INTO WEDNESDAY THE UPSLOPE FLOW BECOMES MORE
PRONOUNCED WITH SURFACE HIGH TO REBUILD BACK TO THE NORTHWEST. H85
SOUTHERLY WINDS WILL SPREAD LOW LEVEL MOISTURE BACK TO THE
NORTHWEST WITH CLOUDY SKIES AND A CHANCE OF LIGHT RAIN IN THE
PANHANDLE AND EXTREME SOUTH. CONDENSATION PRESSURE DEFICITS LOWER
WITH LOWS CLOUDS TO SPREAD NORTHWEST...MAINLY SOUTH OF VTN TO
BARTLETT LINE. TEMPERATURES TO BE HELD DOWN BY EXTENSIVE CLOUD
COVERAGE GOING INTO WEDNESDAY WITH GUIDANCE CLOSE AND FOLLOWED.

WEDNESDAY NIGHT THE BEST CHANCE FOR STORMS AGAIN IN THE WEST AS H7
WAVE DROPS SOUTHEAST. UPSLOPE FLOW REMAINS INTACT WITH MOISTURE
PRESENT AS DIVERGENCE ALOFT INCREASES. WILL INTRODUCE CHANCE OF
THUNDERSTORMS MAINLY ACROSS THE SOUTH. LOWS DROPPING INTO THE MID
40S.

A DRY EXTENDED LOOKS ON TAP AS THE H5 TROUGH SWINGS SOUTHEAST
THROUGH THE OHIO VALLEY THURSDAY WITH THE UPPER RIDGE TO STRENGTHEN
WEST AND BUILD EAST ACROSS THE PLAINS THROUGH SATURDAY. THEN AS H5
LOW FORMS AND CUTS OFF OVER NORTHERN GEORGIA AND ALABAMA SUBSIDENCE
INCREASES OVER THE PLAINS AS THE H5 CLOSED SYSTEM MOVES WEST.
MOISTURE RETURN FROM THE GULF APPEARS LIMITED WITH FOCUS TO THE EAST
SUNDAY NIGHT INTO MONDAY BUT NOT SeUFFICIENT TO INCLUDE MENTION OF
RAINFALL. TEMPERATURES WILL TREND UPWARDS INTO THE LOW TO MID 90S
THROUGH SATURDAY THEN POSSIBLY A COOLDOWN INTO THE 80S SUNDAY AND
MONDAY AFTER A FRONT MOVES EAST ON SATURDAY.

.LBF...NONE.

KECK

In the hours before

Special weather statement, Jun 18, 11:12 AM CDT, 5 hours 33 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-182045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1112 AM CDT MON JUN 18 2001

...STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO
THE EVENING HOURS OVER PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE GREATEST THREAT FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING WILL BE EAST OF A HAYES CENTER TO NORTH PLATTE TO
AINSWORTH LINE. THUNDERSTORMS WHICH DO DEVELOP WEST OF THIS LINE
SHOULD REMAIN BELOW SEVERE LIMITS THROUGH THIS EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE THE GREATEST THREAT.

A COLD FRONT WILL SLIDE SOUTH OVER WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON. ALONG AND EAST OF THE FRONT...STRONG
SOUTHERLY WINDS WILL CONTINUE TO PUMP GULF MOISTURE NORTHWARD. WITH
A LIFTING MECHANISM IN PLACE...THUNDERSTORMS ARE POSSIBLE ALONG THE
FRONT.

BY LATE TONIGHT...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO
SOUTHWESTERN PORTIONS OF THE OUTLOOK INCREASING THE
CHANCE FOR THUNDERSTORM DEVELOPMENT. THE THREAT OF SEVERE WEATHER
WILL BE SOUTH OF AN OGALLALA...TO NORTH PLATTE...TO BROKEN BOW LINE.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE FROM LARGE HAIL.

CLB
Local storm report, Jun 18, 4:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
432 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    2 SE CALLAWAY             NE   .75 INCH HAIL
06/18/01   CUSTER                         REPORTED BY LAW ENFORCEMENT
TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:13 PM CDTSevere Thunderstorm WarningLBFCuster32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.